Indiana, 2008Cold in Indiana, January 19 to 20, 2008
January 19 to 20, 2008 · NWS IWX · 1 event in 1 county or zone
An arctic air mass allowed for high temperatures to struggle into the single digits above zero during the day and below zero at night during the evening hours of January 19th into the morning hours of the 20th. Two deaths were reported with the cold being a contributing factor.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass allowed for high temperatures to struggle into the single digits above zero during the day and below zero at night during the evening hours of January 19th into the morning hours of the 20th. Two deaths were reported with the cold being a contributing factor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 19, 5:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 19, 5:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EST SAT JAN 19 2008
.AVIATION (00Z TAFS)...
THE MAJORITY OF THE REGION WILL REMAIN UNDER VFR CONDITIONS...AREAS
AROUND LAKE MICHIGAN TOWARDS NORTHWEST OHIO WILL SEE OCCASIONAL
LIGHT SNOW SHOWERS THAT MAY DROP VSBYS TO AROUND 1 TO 2 SM AND
MARGINAL MVFR CIGS AROUND 2.5 K FT. WESTERLY WINDS WILL CONTINUE
THRU THE PERIOD. THE LAKE EFFECT CLOUDS AND SNOW WILL LESSEN
OVERNIGHT INTO SUNDAY MORNING WITH THE ENTIRE AREA BECOMING VFR BY
AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 459 PM EST SAT JAN 19 2008/
SHORT TERM...
..ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION...
COLD ARCTIC AIR IN PLACE WILL CONTINUE TO SUPPORT LAKE EFFECT SNOW
SHOWERS TONIGHT. SATELLITE/RADAR/AND SFC OBS CONFIRM LAKE SNOWS
CONTINUING ACROSS PORTIONS OF NORTHERN IN AND SOUTHERN MI. FARTHER
AWAY FROM THE LAKE...LAKE MODIFIED AIRMASS IN PLACE HAS SUPPORTED
THE DEVELOPMENT OF DIURNAL CU AND LIGHT SNOW FROM AREAS EAST OF A
WARSAW-HILLSDALE LINE. FORECAST MODELS HAVE A GOOD HANDLE OF THE AIR
MASS IN PLACE...WITH THE GFS DISPLAYING A SLIGHTLY BETTER HANDLE OF
BAROCLINIC ZONES AND H925 TEMPS. HAVE TAILORED THE SHORT TERM
PACKAGE MAINLY TO GFS AND RUC 13.
TONIGHT...WEAK SHORTWAVE TROUGH OVER PORTIONS OF IA WILL SWING INTO
THE REGION AND FORCING WEAK LARGE SCALE ASCENT...SUPPORTING A BRIEF
RAISE IN INVERSION HEIGHTS OVER THE LAKE. THIS COMBINED WITH
ONGOING CAA WILL SUPPORT LAKE INDUCED CAPES OF AROUND 400
J/KG...MAINLY THIS EVENING AND EARLY MORNING...BEFORE INVERSION
HEIGHTS RAPIDLY FALL AND SUBSTANTIALLY DRY AIR ADVECTS INTO THE
REGION AROUND H925-H850. GIVEN DRY AIR IN PLACE...EXTREMELY COLD
AIRMASS WITH SMALL CRYSTAL FORMATION FAVORED...AND 290 DEGREE
FETCH...EXPECTING SNOW ACCUMS TO BE ON THE LIGHT SIDE OF 1-3 INCHES
WITH LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES INTO SUNDAY MORNING.
HAVE ALLOWED THE WINTER WEATHER ADVISORY TO CONTINUE GIVEN SNOW
ACCUMS...BRISK WINDS OF 15 TO 25 CREATING DANGEROUS WIND CHILLS OF
15 TO 20 BELOW...AND BLOWING/DRIFTING SNOW POTENTIAL.
ELSEWHERE AWAY FROM THE LAKE...EXPECT A BITTER COLD NIGHT WITH
MOSTLY CLEAR SKIES AND COLD TEMPS. EXPECTED LOWS OF ZERO TO 5 BELOW
AND WINDS OF 15 TO 25 MPH WILL SUPPORT DANGEROUS WIND CHILLS OF 15
TO 25 BELOW ZERO.
LOOK FOR ANOTHER COLD DAY TOMORROW WITH HIGHS STILL STRUGGLING TO
RISE OUT OF THE SINGLE DIGITS. LAKE SNOW WILL WAIN IN THE NORTH
WITH INCREASING INVERSION HEIGHTS AND DRY AIR ADVECTING INTO THE
REGION.
LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY. PRIMARY FOCUS ON LARGE INCREASE IN
POPS MONDAY NIGHT/TUE AS NAM/GFS CONSISTENT ON BREAKAWAY JAMES BAY
TROF /FROM BRITISH COLUMBIA CUTOFF/ AIDING PLAINS CYCLOGENESIS DY2.
FAVOR SLIGHTLY GFS FASTER/FURTHER SOUTH SOLN GIVEN ARCTIC HIGH PUSH
INTO WRN TN/FAR SOUTH INITIAL BAROCLINIC ZONE. BEST 7H HGT FALLS
WELL NORTH THROUGH CENTRAL MICHIGAN WITH TONGUE OF 2-2.5 G/KG
1000-850 MB MIXING RATIOS ADVECTING NORTHEAST AHEAD OF FNT WITH
NEAR 3 G/KG FAR SRN CWA. RAISED POPS SUBSTANTIALLY TO CATEGORICAL
MONDAY NIGHT FAR NORTH WHERE BEST DYNAMICS LIFT/DGZ THERMALS EXIST
AND LIKELY POPS SOUTH IN RICHER LLVL MOISTURE. FEW CHNGS LTR PDS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL ADVISORY UNTIL 10 AM EST /9 AM CST/ SUNDAY FOR
INZ003>009-012>018-020-022>027-032>034.
MI...WIND CHILL ADVISORY UNTIL 10 AM EST SUNDAY FOR MIZ080-081.
WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR MIZ077>079.
OH...WIND CHILL ADVISORY UNTIL 10 AM EST SUNDAY FOR OHZ001-002-004-
005-015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM EST SUNDAY FOR LMZ043-046.
FREEZING SPRAY ADVISORY UNTIL 5 AM EST SUNDAY FOR LMZ043-046.
&&
SHORT TERM...CHAMBERLAIN
LONG TERM...MURPHY
AVIATION...SCHOTTHazardous weather outlook, Jan 19, 6:31 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
731 PM EST SAT JAN 19 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
731 PM EST SAT JAN 19 2008 /631 PM CST SAT JAN 19 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED IN FAVORED LAKE EFFECT
AREAS. TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 3 TO 7
INCHES...WITH THE HIGHER AMOUNTS BEING LOCALIZED AND CONFINED TO
SOUTHWEST LOWER MICHIGAN.
WIND CHILLS WILL RANGE AS LOW AS 15 BELOW TO 25 BELOW ZERO
OVERNIGHT.
FLOODING WILL CONTINUE ALONG THE KANKAKEE...TIPPECANOE...AND PARTS
OF THE ST. JOSEPH RIVER MICHIGAN. STANDING WATER FROM ONGOING
FLOODING IS EXPECTED TO FREEZE WITH THIS ARCTIC AIRMASS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LAKE EFFECT SNOW AND BITTER WIND CHILL READINGS ARE EXPECTED TO
CONTINUE INTO EARLY SUNDAY. ADDITIONAL SMALL ACCUMULATIONS FROM
LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE.
BELOW NORMAL TEMPERATURES AND SEVERAL CHANCES FOR SNOW ARE
EXPECTED THROUGH FRIDAY.
FLOODING IS EXPECTED TO CONTINUE ON THE TIPPECANOE...PARTS OF THE ST.
JOSEPH RIVER MICHIGAN...AND ON THE KANKAKEE RIVER. STANDING HIGH
WATER WILL FREEZE IN MOST LOCATIONS DUE TO THE ARCTIC COLD AIR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SNOWFALL ACCUMULATIONS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-201000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
731 PM EST SAT JAN 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SUNDAY MORNING.
A FREEZING SPRAY ADVISORY IS IN EFFECT INTO EARLY THIS MORNING.
NORTHWEST WINDS OF 20 TO 25 KNOTS AND WAVES FROM 4 TO 8 FEET CAN
BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT FOR MOST OF THIS
PERIOD...WITH PERIODS OF HIGH WINDS AND WAVES. ALSO...SIGNIFICANT
FREEZING SPRAY IS POSSIBLE AT TIMES.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Cold/Wind Chill, La Porte
- When
- January 19, 7:00 PM CST to January 20, 10:00 AM CST
- Where
- La Porte forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
Two deaths related to the cold temperatures were reported by local media outlets. A 61 year old woman was found deceased in her home in Michigan City as a result of hypothermia from exposure to the cold inside her home. Family members said that she had tried to conserve in the past for energy and may not have realized how cold it was. She was heavily dressed and found in her bed. A 84 year old woman was found deceased in LaCrosse outside her residence. It is believed that she was locked out of her house and sucumb to the cold while curled up outside. Temperatures during the period were in the single digits above during the day and below at night with wind chills dropping as low as 25 below zero. Dates of death are estimated based on timing of arctic outbreak.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 19 to 20, 20081 death · 20 events
- Extreme Cold in Wisconsin, January 19, 20081 death · 2 events
- Heavy Snow in Mississippi, January 19, 2008$950,000 · 20 events
- Lake-Effect Snow in New York, January 19 to 21, 2008$290,000 · 5 events
- Lake-Effect Snow in Ohio, January 19 to 20, 2008$170,000 · 2 events
- Winter Weather in Virginia, January 19 to 20, 200831 events
- Heavy Snow and Winter Weather in Georgia, January 19, 200829 events
- Winter Weather in North Carolina, January 19, 200825 events
- Winter Storm and Winter Weather in North Carolina, January 19, 200823 events
- Heavy Snow and Winter Weather in Alabama, January 19, 200821 events
- Damaging Winds in Florida, January 19, 2008$19,000 · 63 kt wind · 6 events
- Winter Storm in Montana, January 19 to 20, 200817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73357.